Oklahoma, 2019

Tornadoes in Oklahoma, June 16, 2019

June 16, 2019 · NWS OUN · 3 events in 2 counties and zones

A weak upper low sparked thunderstorms that produced a couple landspout tornadoes on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper low sparked thunderstorms that produced a couple landspout tornadoes on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 5:23 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 5:23 AM CST, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 AM CDT Sun Jun 16 2019

.AVIATION...
VFR conditions and light somewhat variable winds should continue
through the day. Some widely scattered showers and storms are
possible during the day, though chances are too low for mention in
the TAFs. Chances for rain and thunder increase this evening
across central and southern Oklahoma and north Texas. Ceilings are
expected to lower overnight.

Day

&&

.PREV DISCUSSION... /issued 448 AM CDT Sun Jun 16 2019/

DISCUSSION...
Precipitation continues to dwindle over our area. Some lightning
is still being observed over SE OK but this too should dissipate
by sunrise. Cloud cover and continued rain chances throughout the
day under an upper low should keep it unseasonably cool this
afternoon, especially across NW OK. Expect the highest
thunderstorm chances near the Red River by late this afternoon and
evening, and then as far north as I-40 tonight.

Rain chances will decrease for most of the area by Monday under a
mid to upper shortwave ridge, although high plains moist
convection will move eastward during the overnight hours into Tue
morning with a mid level shortwave trough. Localized flooding will
be the main threat today through early Tue, although a few strong
to severe storms may produce strong wind gusts as well.

At least low chances of rainfall will continue through late Wed
night thanks to yet another mid to upper shortwave traversing the
plains trough within WNW flow. Solutions diverge a bit by next
weekend with the synoptic pattern but generally have an upper
ridge present over the ESE CONUS and zonal to WSW flow aloft over
the Southern Plains. Max temps will peak on Friday afternoon with
fairly stout SSW 850 mb flow present under higher heights. Some
locations across SW OK and western north TX will likely near or
exceed the triple digits. The GFS then suggests a cold front
stalling somewhere over our region Saturday but confidence is low
right now so only included mostly SChc PoPs. If it is correct,
flooding rains will again be possible by next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  65  84  67 /  30  50  20  40
Hobart OK         84  65  87  68 /  30  40  10  50
Wichita Falls TX  85  68  88  71 /  30  60  20  40
Gage OK           79  60  84  64 /  40  20  10  50
Ponca City OK     80  65  84  66 /  50  30  20  20
Durant OK         84  68  84  70 /  70  70  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14/03/14
Hazardous weather outlook, Jun 16, 11:29 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1229 PM CDT Sun Jun 16 2019

OKZ004>048-050>052-TXZ083>090-171730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1229 PM CDT Sun Jun 16 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a marginal risk for severe storms across central and
southern Oklahoma, and western north Texas, generally along and
south of the interstate 40 corridor, this afternoon into the
overnight. Heavy rain, hail up to the size of quarters, and
damaging wind gusts up to 60 mph will be the main concerns.

.Heavy Rain and Flooding...
Heavy rain associated with thunderstorms this afternoon into the
overnight period may result in flash flooding, especially over
parts of south central Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue off and on into next weekend...
with strong to severe storms remaining possible. There is a
Marginal Risk for all of Oklahoma and western north Texas Tuesday
for large hail and damaging winds.

.Heavy Rainfall...
Locally heavy rainfall may result in flooding across portions of
Oklahoma through next weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 16, 10:19 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1119 AM CDT Sun Jun 16 2019

OKZ050>052-161700-
Love OK-Marshall OK-Bryan OK-
1119 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR northern Love...central Marshall
and northern Bryan Counties Until noon CDT...

AT 1116 AM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Durant to 3 miles south of Burneyville, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Durant, Marietta, Kingston, Bokchito, Bennington, Silo, Mead,
Armstrong, Blue, Woodville, Burneyville, Lebanon, Willis, Lake
Texoma, Calera and Mcbride.

This includes Interstate 35 between mile markers 10 and 19.

LAT...LON 3388 9659 3392 9667 3386 9669 3387 9683
      3386 9687 3395 9691 3396 9698 3395 9700
      3386 9701 3386 9717 3392 9721 3390 9725
      3386 9726 3389 9731 3385 9733 3388 9733
      3383 9746 3399 9723 3414 9595 3393 9592
TIME...MOT...LOC 1616Z 254DEG 23KT 3395 9632 3386 9732

WR
Special weather statement, Jun 16, 11:05 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 PM CDT Sun Jun 16 2019

OKZ047-048-051-052-161745-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
1205 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka...southeastern
Johnston...northeastern Marshall and northwestern Bryan Counties
Until 1245 PM CDT...

AT 1203 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Caddo to near Madill, moving northeast at 25
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Madill, Tishomingo, Caddo, Milburn, Caney, Kenefic, Armstrong,
Fillmore, Coleman, Little City, Nida, Oakland and Bentley.

LAT...LON 3416 9592 3416 9598 3415 9596 3412 9594
      3409 9596 3403 9628 3408 9683 3432 9659
      3426 9585
TIME...MOT...LOC 1703Z 225DEG 20KT 3410 9632 3410 9673

WR
Special weather statement, Jun 16, 12:20 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
120 PM CDT Sun Jun 16 2019

OKZ047-048-051-052-161900-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
120 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka...southeastern
Johnston...northeastern Marshall and northwestern Bryan Counties
Until 200 PM CDT...

AT 119 PM CDT, a strong thunderstorm was located near Little City,
moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Durant, Madill, Kingston, Caddo, Silo, Kenefic, Mead, Armstrong,
Little City, Nida and northeastern Lake Texoma.

LAT...LON 3397 9682 3415 9676 3423 9624 3402 9621
TIME...MOT...LOC 1819Z 261DEG 32KT 3407 9666

WR

The radar

The Norman radar (KTLX), 92 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Kingfisher

When
June 16, 1:18 PM CST to 1:19 PM CST
Where
Kingfisher County, 7 mi ESE of Omega
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
35.831, -98.085

A landspout tornado was observed to the east-southeast of Omega and west of Kingfisher. No known damage occurred and the tornado location is estimated.

Tornado, Kingfisher

When
June 16, 1:19 PM CST to 1:20 PM CST
Where
Kingfisher County, 7 mi ESE of Omega
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
35.831, -98.085

A second simultaneous landspout tornado was observed to the east-southeast of Omega. No damage is known to have occurred and the location is estimated.

Tornado, McClain

When
June 16, 4:50 PM CST
Where
McClain County, 1 mi SSE of Wayne
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.907, -97.313

A brief landspout tornado estimated to be about a mile south-southeast of Wayne was observed by a storm chaser. There was no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837316, 837317, 837324.